Alert archive / Nebraska / Tornado Warnings in 2000
Tornado Warning 65, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Oct 31, 2000, 6:09 PM CST for Thurston County, Nebraska. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 31, 2000, 6:09 PM CST (00:09 UTC)
- Expired
- Oct 31, 2000, 6:30 PM CST
- In force
- 21 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Thurston County, NE
The radar
The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 6:10 PM CST | Hail 1.25 | Emerson, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 010009 TOROMA NEC173-010030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 609 PM CST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... THURSTON COUNTY IN NORTHEAST NEBRASKA * UNTIL 630 PM CST * AT 601 PM CST...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG ROTATION AND A DEVELOPING TORNADO 5 MILES NORTHWEST OF THURSTON... OR ABOUT 28 MILES SOUTHWEST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL NORTHERN THURSTON COUNTY AROUND 615 PM CST IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4224 9693 4211 9676 4227 9649 4227 9686 POWERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 31, 3:25 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 31, 3:25 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 PM CST TUE OCT 31 2000 THE MAIN FORECAST CHALLENGES ARE THE LOCATION AND TIMING OF PRECIPITATION...ALONG WITH A THREAT OF SEVERE WX TONIGHT. TEMPS ARE A SECONDARY CONCERN. IN THE SHORT TERM...MID LEVEL WARM ADVN HAS ALREADY RESULTED IN SOME SHALLOW RADAR RETURNS IN THE SE CORNER AND ALSO AROUND OLU. WILL TAKE THIS AS AN INDICATION OF INCREASING INSTABILITY AS MOIST AIR FLOWS NORTH INTO AREA. 06Z MESO ETA CAPE PATTERN IS DISORGANIZED... BUT IS IN GENERAL AGREEMENT WITH 00Z ETA IN SUGGESTING CAPES IN THE 1000-1800 RANGE AS EARLY AS NOON. SHEAR REMAINS WEAK SO SEVERE POTENTIAL IS QUITE SMALL...BUT WILL HAVE TO UP POPS A BIT BASED ON CURRENT ACTIVITY DESPITE THE LACK OF BOUNDARIES. GOOD UPPER FORCING APPEARS TO DEVELOP IN THE LATE AFTERNOON IN ADVANCE OF EMERGING JET. ANOTHER QUESTION IS THE AMOUNT OF SFC HEATING. EXPECT LOW CLOUDS TO DEVELOP RAPIDLY WITH THE RETURN OF HIGH DWPTS...BUT MODELS STILL HINT AT SOME AFTERNOON BREAKS. WILL NOT GO QUITE AS WARM AS NGM BUT WILL RAISE SLIGHTLY...WHICH WOULD ALSO INCREASE LATE AFTERNOON CONVECTIVE POTENTIAL. RAIN AND THUNDERSTORMS ARE VERY LIKELY AREA WIDE TONIGHT AS PWS REMAIN VERY HIGH AND STRONG LIFT MOVES THROUGH. IN THE HIGH DEW POINT ENVIRONMENT...MIN TEMPS LOOK LIKE THEY COULD BE BOOSTED EVEN FURTHER. I AM SOMEWHAT SKEPTICAL OF HAIL THREAT MENTIONED BY SPC. LAPSE RATES ARE NOT IMPRESSIVE AS COOLING ALOFT REMAINS ON HOLD. IN A LOW CAPE ENVIRONMENT IT WILL BE TOUGH TO PRODUCE SVR SIZED HAIL. ON THE OTHER HAND...MID LEVEL DRY PUNCH SEEMS TO PROCEED SFC PUSH BY LATE IN THE NIGHT...WHICH COULD RESULT IN STRONG CONVECTIVE WINDS. MODELS HAVE SWITCHED FROM YESTERDAY AND ARE NOW SLOWING DOWN THE SYSTEM TO ABOUT WHERE THEY WERE INDICATING TWO DAYS AGO. 06Z MESO IS EVEN SLOWER THAN 00Z ETA. THIS RAISES THE QUESTION OF HOW SOON PRECIP WILL CUT OFF ON WEDNESDAY...AND HOW MUCH SUN WILL CONTRIBUTE TO HEATING. STILL EXPECT SOME SUN IN THE AFTERNOON WESTERN ZONES AT LEAST. FOR NOW WILL RAISE MORNING POPS A BIT IN THE EASTERN ZONES. WIND MAY BE STRONG ENOUGH TO KEEP LOW TEMPS ABOVE CURRENT FORECAST WED NIGHT...BUT REST OF EXTENDED STILL LOOKS REASONABLE. .OMA...NONE POLLACK
In the hours before
Special weather statement, Oct 31, 3:18 PM CST, 2 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CST SUN OCT 29 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... WARM...MOIST AND UNSTABLE AIR HAS OVERSPREAD EASTERN NEBRASKA AND SOUTHWEST IOWA. STRONG WINDS ALOFT WILL COMBINE WITH THE INSTABILITY AND THIS COULD CREATE ISOLATED SEVERE THUNDERSTORMS THIS EVENING. HAIL AND STRONG WINDS WOULD BE THE MAIN SEVERE THREAT. ALTHOUGH STRONGER WINDS ALOFT WILL MOVE ACROSS THE AREA OVERNIGHT...THE SEVERE THREAT SHOULD DECREASE SOMEWHAT BY LATE EVENING AS INSTABILITY DECREA\SES. CHERMOK
Nearby
Tornado Warnings in Nebraska, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.